Doctors should tell patients about the risk and stop Tysabri in patients with jaundice or other signs (such as lab tests) of significant liver injury, according to a letter sent to doctors by Tysabri's marketers, the drug companies Biogen Idec and Elan.
Tysabri's new warning notes postmarketing reports of patients taking Tysabri who developed liver injury, including markedly elevated blood levels of liver enzymes and high levels of bilirubin. Bilirubin is made when red blood cells break down. Too much bilirubin can cause jaundice.
Some of those patients experienced liver injury as early as six days after starting Tysabri. Others developed liver injury later, after getting multiple doses of Tysabri, which is a biologic drug given by health care professionals at infusion centers.
The FDA first approved Tysabri in November 2004 for the treatment of multiple sclerosis.
In February 2005, Biogen Idec and Elan took Tysabri off the market after three people out of about 3,000 patients taking Tysabri in clinical trials developed a rare, serious brain infection called progressive multifocal leukoencephalopathy (PML). Two of those patients died.
In June 2006, the FDA allowed Tysabri back on the market under a restricted distribution program -- and with a "black box" warning (the FDA's sternest warning) about PML risk -- for the treatment of relapsing forms of multiple sclerosis.
On Jan. 14, 2008, the FDA approved Tysabri for the treatment of Crohn's disease.
On Feb. 7, 2008, The New England Journal of Medicine published a letter from researchers who noticed that two multiple sclerosis patients developed malignant melanoma, a form of skin cancer, soon after starting Tysabri treatment. Both patients had moles that became malignant after they started Tysabri treatment. But it's not clear if Tysabri was responsible for that.